A 2018/2019 Summer Studentship research project
Determineing the frequency of a high-risk combination of medicines will add to the knowledge of this problem and inform changes in guidelines and processes. This includes improving understanding of whether prescribing alerts are firing too frequently relative to the amount of use of these medicines. Alerts that are too frequent are typically not valued and become disregarded.
Student: Priyal Patel
Supervisors: Dr Paul Chin, Associate Professor Matt Doogue
Antiplatelet and anticoagulant medicines cause bleeding. Bleeding events from these medicine groups are thought to comprise around 50% of all adverse drug reactions requiring emergency hospitalisation. Co-prescribing of medicines from each of these groups in the same patient is associated with a particularly high risk of severe bleeding, at around 7-fold the general population. We have previously described the incidence of antiplatelet-anticoagulant drug-drug interaction alerts in the inpatient electronic prescribing system (MedChart™) at Canterbury District Health Board (CDHB). However, the incidence of prescribing these medicines is not known.
To determine the incidence of prescribing of a) antiplatelet, b) anticoagulant medicines and c) both together. To calculate the proportions of such prescriptions that are associated with antiplatelet-anticoagulant drug-drug interaction alerts in MedChart™.
Extraction of 1 year of data (7/2017–6/2018) from CDHB MedChart™ database. Review and clean-up of data using software such as Microsoft Excel and Tableau. Analysis of cleaned data using statistical packages such as GraphPad Prism.
Student researcher’s component of the study
The student will review and clean-up data, and perform analysis and interpretation of results, with supervision from clinical pharmacologists.